Exogenous ochronosis hydroquinone induced: A report of four cases

17Citations
Citations of this article
34Readers
Mendeley users who have this article in their library.

Abstract

Exogenous ochronosis is an infrequent dermatosis characterized as a dark blue hyperpigmentation localized where the causing agent was applied. It may be caused by the use of systemic medication such as antimalarials and by the use of topic substances such as phenol, resorcinol, benzene, or hydroquinone, which is a fenolic compound with depigmentation action, largely used in the treatment of melasma and other hyperpigmentation. The physiopathology of this process is not well clear up to this moment, and the therapeutic measures are not satisfactory either. Here we present four cases of female patients that developed hyperpigmentation on their faces after the use of hydroquinone containing compounds, characterized clinically and histological as ochronosi. We emphasize the possibility of exogenous ochronosis cases being misdiagnosed as a melasma treatment failure. We also emphasize the risks of the indiscriminated use of hydroquinone containing compounds, used, in many instances, without medical prescription. © 2010 by Anais Brasileiros de Dermatologia.

Cite

CITATION STYLE

APA

Ribas, J., Schettini, A. P. M., & De Sousa Melo Cavalcante, M. (2010). Exogenous ochronosis hydroquinone induced: A report of four cases. Anais Brasileiros de Dermatologia, 85(5), 699–703. https://doi.org/10.1590/s0365-05962010000500017

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free